Sterile abscess formation in response to two separate branded long-acting gonadotropin-releasing hormone agonists

Bradley S Miller, Aseem R. Shukla

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Background: Long-acting forms of gonadotropin-releasing hormone (GnRH) receptor agonists are commonly used for the treatment of central precocious puberty (CPP). Sterile abscess formation has been reported as a complication of leuprolide acetate, but not histrelin acetate. Objective: The aim of this study was to report an adverse drug reaction in a child with sterile abscess formation following treatment with 2 different branded long-acting forms of GnRH agonists. Case summary: An otherwise healthy 8-year-old white female (weight, 40.7 kg; height, 140.1 cm) with documented CPP and no known drug allergies developed a sterile abscess at the site of the monthly intramuscular injection of 15 mg of leuprolide acetate. Because of this site reaction, a 50-mg histrelin acetate insert was placed in the patient's left arm. A similar reaction occurred 2 weeks after insert placement on 2 separate occasions in different arms. At the time of the removal of the second insert, Gram stain and swab culture of the purulent wound discharge were negative. The child was subsequently treated with intranasal nafarelin (800 ug twice daily) and tolerated it well. The Naranjo Adverse Drug Reaction Causality Score was 10 (definite, ≥9). Conclusion: This report describes a case of sterile abscess formation definitely associated with 2 different forms of long-acting GnRH agonist treatment in a child.

Original languageEnglish (US)
Pages (from-to)1749-1751
Number of pages3
JournalClinical Therapeutics
Volume32
Issue number10
DOIs
StatePublished - Sep 1 2010

Fingerprint

Gonadotropin-Releasing Hormone
Abscess
Leuprolide
Drug-Related Side Effects and Adverse Reactions
Nafarelin
Acetates
LHRH Receptors
Drug Hypersensitivity
Intramuscular Injections
Causality
Therapeutics
Hormones
Weights and Measures
Wounds and Injuries
histrelin
Central Precocious Puberty

Keywords

  • Histrelin
  • Leuprolide
  • Lupron Depot-Ped
  • Precocious puberty
  • Sterile abscess
  • Supprelin LA

Cite this

Sterile abscess formation in response to two separate branded long-acting gonadotropin-releasing hormone agonists. / Miller, Bradley S; Shukla, Aseem R.

In: Clinical Therapeutics, Vol. 32, No. 10, 01.09.2010, p. 1749-1751.

Research output: Contribution to journalArticle

@article{f543e2944676470e9033e7d76819650a,
title = "Sterile abscess formation in response to two separate branded long-acting gonadotropin-releasing hormone agonists",
abstract = "Background: Long-acting forms of gonadotropin-releasing hormone (GnRH) receptor agonists are commonly used for the treatment of central precocious puberty (CPP). Sterile abscess formation has been reported as a complication of leuprolide acetate, but not histrelin acetate. Objective: The aim of this study was to report an adverse drug reaction in a child with sterile abscess formation following treatment with 2 different branded long-acting forms of GnRH agonists. Case summary: An otherwise healthy 8-year-old white female (weight, 40.7 kg; height, 140.1 cm) with documented CPP and no known drug allergies developed a sterile abscess at the site of the monthly intramuscular injection of 15 mg of leuprolide acetate. Because of this site reaction, a 50-mg histrelin acetate insert was placed in the patient's left arm. A similar reaction occurred 2 weeks after insert placement on 2 separate occasions in different arms. At the time of the removal of the second insert, Gram stain and swab culture of the purulent wound discharge were negative. The child was subsequently treated with intranasal nafarelin (800 ug twice daily) and tolerated it well. The Naranjo Adverse Drug Reaction Causality Score was 10 (definite, ≥9). Conclusion: This report describes a case of sterile abscess formation definitely associated with 2 different forms of long-acting GnRH agonist treatment in a child.",
keywords = "Histrelin, Leuprolide, Lupron Depot-Ped, Precocious puberty, Sterile abscess, Supprelin LA",
author = "Miller, {Bradley S} and Shukla, {Aseem R.}",
year = "2010",
month = "9",
day = "1",
doi = "10.1016/j.clinthera.2010.09.009",
language = "English (US)",
volume = "32",
pages = "1749--1751",
journal = "Clinical Therapeutics",
issn = "0149-2918",
publisher = "Excerpta Medica",
number = "10",

}

TY - JOUR

T1 - Sterile abscess formation in response to two separate branded long-acting gonadotropin-releasing hormone agonists

AU - Miller, Bradley S

AU - Shukla, Aseem R.

PY - 2010/9/1

Y1 - 2010/9/1

N2 - Background: Long-acting forms of gonadotropin-releasing hormone (GnRH) receptor agonists are commonly used for the treatment of central precocious puberty (CPP). Sterile abscess formation has been reported as a complication of leuprolide acetate, but not histrelin acetate. Objective: The aim of this study was to report an adverse drug reaction in a child with sterile abscess formation following treatment with 2 different branded long-acting forms of GnRH agonists. Case summary: An otherwise healthy 8-year-old white female (weight, 40.7 kg; height, 140.1 cm) with documented CPP and no known drug allergies developed a sterile abscess at the site of the monthly intramuscular injection of 15 mg of leuprolide acetate. Because of this site reaction, a 50-mg histrelin acetate insert was placed in the patient's left arm. A similar reaction occurred 2 weeks after insert placement on 2 separate occasions in different arms. At the time of the removal of the second insert, Gram stain and swab culture of the purulent wound discharge were negative. The child was subsequently treated with intranasal nafarelin (800 ug twice daily) and tolerated it well. The Naranjo Adverse Drug Reaction Causality Score was 10 (definite, ≥9). Conclusion: This report describes a case of sterile abscess formation definitely associated with 2 different forms of long-acting GnRH agonist treatment in a child.

AB - Background: Long-acting forms of gonadotropin-releasing hormone (GnRH) receptor agonists are commonly used for the treatment of central precocious puberty (CPP). Sterile abscess formation has been reported as a complication of leuprolide acetate, but not histrelin acetate. Objective: The aim of this study was to report an adverse drug reaction in a child with sterile abscess formation following treatment with 2 different branded long-acting forms of GnRH agonists. Case summary: An otherwise healthy 8-year-old white female (weight, 40.7 kg; height, 140.1 cm) with documented CPP and no known drug allergies developed a sterile abscess at the site of the monthly intramuscular injection of 15 mg of leuprolide acetate. Because of this site reaction, a 50-mg histrelin acetate insert was placed in the patient's left arm. A similar reaction occurred 2 weeks after insert placement on 2 separate occasions in different arms. At the time of the removal of the second insert, Gram stain and swab culture of the purulent wound discharge were negative. The child was subsequently treated with intranasal nafarelin (800 ug twice daily) and tolerated it well. The Naranjo Adverse Drug Reaction Causality Score was 10 (definite, ≥9). Conclusion: This report describes a case of sterile abscess formation definitely associated with 2 different forms of long-acting GnRH agonist treatment in a child.

KW - Histrelin

KW - Leuprolide

KW - Lupron Depot-Ped

KW - Precocious puberty

KW - Sterile abscess

KW - Supprelin LA

UR - http://www.scopus.com/inward/record.url?scp=78650623299&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=78650623299&partnerID=8YFLogxK

U2 - 10.1016/j.clinthera.2010.09.009

DO - 10.1016/j.clinthera.2010.09.009

M3 - Article

VL - 32

SP - 1749

EP - 1751

JO - Clinical Therapeutics

JF - Clinical Therapeutics

SN - 0149-2918

IS - 10

ER -